Medical Questions > Conditions and Diseases > Epilepsy Forum

Side effects of epilim

Must Read
Click here to learn more about what causes epilepsy and the different types of epilepsy. Start here to learn about the basics of this type of brain disorder. ...
Get the facts on epilepsy types. Identify signs & symptoms of epilepsy. We outline different types of epileptic seizures so you know when to seek help....
How can you know if you're having an epileptic seizure? We outline how doctors clinically diagnose epilepsy and other seizures here....
User Profile
ive been on epilim for four and half years, pretty much since then ive struggled with depression, which has got steadily worse. Do you think that this could be a side effect of the epilim? i have seen a psychiatrist, psychologist, counsellor, behavioural therapist, but nothing seems to work. i dont know what else to do.
i am hoping to see a neurologist in january, but i have stopped taking them myself! i know how stupid that is, but im really struggling. could you suggest anything? thank you.


Did you find this post helpful?
|

User Profile
replied December 23rd, 2008
Epilepsy Answer A5139
There are no data that Epilim (sodium valproat) can cause depression as a side effect. But epilepsy by itself could cause certain psychological problems including depression. Depression can also show up independently from the epilepsy.





You shouldn’t have stopped taking Epilim without consultation with a professional (neurologist). By quitting the Epilim you put yourself under risk to get seizures.





You have to consult a neurologist about your problem.











|
Did you find this post helpful?

replied February 20th, 2009
epilim
i was told that epilim can cause depression by my epilepsy specialist so i don't understand why above this artical it says it don't. I suffer with depression and i was still put on this as a last resort cos nothing else has worked. I don't feel well on this i have been on it for a month but i will give it until i see my doc again but i think i will stop it i think i prefer having a fit than having the side effects of these medicines
Troy
|
Did you find this post helpful?

replied March 24th, 2009
Cannot sleep on Epilim or Lith
Hi

I am currently on 200mg seroqual at night and 200mg epilim in the morning and 400mg at night.
I was sleeping fine with just the Seroqual but still having the downs in the day, So I was givin the Epilim. Now I cannot sleep at all after taking the Epilim, I feel fantastic and productive during the day, but at night I just cannot get to sleep tossing and turning, and if I do sleep it is very light with the worst nightmares I have ever had in my life. But during the day I operate like a normal happy person. I have bipolar. Firstly I was on Lithium and not the EP, And it gave me the same problem, cannot sleep, stopped the lithium and the sleep came back, gave the EP a ago and it did the same thing the Lithium did, cannot sleep and very bad dreams if I do sleep, Everything says that lith and EP should help with the sleep, as I said it makes me feel great during the day, but just no rest, sleep, REM, and dreams that have been scaring the sh*t out of me. Why are these mood stablizers alowing me to be great and energetic in the day, but so restless at night even when I am on 200mg Seroqual. All my research comes up and says that LITH and EP should have an opp effect. Its like a trade off, I can handle the other side effects like the metalic taste in the mouth and other stuff thats no worries, But why is my sleep pattern so messed up when taking lith or EP
Any clues?
|
Did you find this post helpful?

replied October 14th, 2009
Medicine for epilesy-epilim
Hi hi...i am new to here, just wana know what is the side effects for epilim? Because my dad consume on this medicine (200mg X 4 daily)to control the seizures 3-4 years ago until recently the doctor add on the medicine to 200mg X 6 daily that mean 1200mg a day.
According to doctor ,having 800mg a day is not enough to control my dad's seizures as the seizures still come once in a month. After my dad start consumed the medicine (1200 mg daily),i feel there is something wrong on my dad. He can sleep whole day and then only wake up on the time for meal which normally he won't do this. Then he also claimed that he feel more tired and "trouble" with unstable walking. We send him hospital bt doctor say there is nothing wrong on his medicine and claimed that epilim won't cause sleepy to my dad. So, my dad discharge out bt then still having lot of sleep the whole day trough. Anyone can tell me why my dad will like this?? Pls ?? i so worried about him because my dad gt heart failure problem , hypertension too. Thanks a lot
|
Did you find this post helpful?

replied December 30th, 2009
Presumably you've seen a neurologist by now and are hopefully sorted so I'm not really replying to you, but to anyone else that happens upon this post with a similar problem. I developed epilepsy as a result of an horseriding accident I had nearly 2 years ago and since then I've tried every epilepsy drug on the South African market and more combinations than I can remember.

I have found it important to know and understand what the most likely side effects are of any new drug I'm taking so I am prepared and what I have discovered is that all can have a possible effect on mood (both good and bad), though this tends to be of low probability. That said, both EpiTec and Keppra had a severe depressive effect on my mood and I needed to stop taking them after only a couple days of use. So it's important to know yourself and know what is normal for you in order to recognise any negative effects of your medication.

Ultimately your medication should control your seizures with no or low side effects which don't effect your daily life negatively. If they do, speak to your doctor about changing your medication.
|
Did you find this post helpful?

replied December 30th, 2009
Hi Mattg27

I've just noticed your comment and I was wondering if you ever got a solution for not being able to sleep on Epilim? This is the first time I've seen someone else have a similar problem to me. I've recently changed my epilepsy medication to include epilim on only 200mg twice a day and since doing so have not been able to sleep properly. I am also active and happy during the day but need to take sleeping tablets at night to try and help me feel sleepy. I've tried several different kinds and none of them are able to keep me sleeping through the night. Almost exactly 4 hours after I've taken my medication I'll wake up and have terrible restless legs so I can't get comfortable. If I do fall asleep again it will only be for a few minutes before I wake up again. I don't get nightmares though. This will usually last about 3 hours or so before I'm able to fall asleep which means I get very little sleep in total before work the next day and I'm suffering for it. I don't want to stop taking the epilim as so far its been the only drug to help control my seizures and I've tried all of ones available in SA.

Anyone have any advice?
|
Did you find this post helpful?

User Profile
replied February 1st, 2010
My 18 year old son is also on epilim and is severley depressed, We went today to see a Neurologist and he wouldn't commit his self one way or the other as to regards the depression side of it, it has however caused by son liver problem's which has made things even harder for him to deal with. It's hard to find out enough imformation my son was delivered by ventouse suction and I want to know if there's any connection, Also my husband has a mild form of epilepsy he's also on epilim and clonzepam he too suffers depression,
|
Did you find this post helpful?

replied May 15th, 2011
hello i have to have a test done and can't eat for 48 hours will this affect me taking my eplim
|
Did you find this post helpful?
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Epilepsy , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.